Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, July 14, 2012

July 14, 2012 · NWS OUN · 7 events in 3 counties and zones

Strong instability developed across parts of Oklahoma during the late afternoon. Despite weak wind shear, severe pulse storms developed during the late afternoon and evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$202,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Strong instability developed across parts of Oklahoma during the late afternoon. Despite weak wind shear, severe pulse storms developed during the late afternoon and evening hours. Storms produced large hail and damaging winds across parts of central and southern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 14, 1:39 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jul 14, 1:39 PM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
239 PM CDT SAT JUL 14 2012

.DISCUSSION...WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED AGAIN THIS AFTERNOON...MAINLY EAST OF I-35. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO THE EARLY EVENING AND
WILL BE MOST WIDESPREAD IN SERN AREAS NEAR WEAK UPPER CIRCULATION
DRIFTING NWD NEAR THE ARKLATEX. MODELS ARE SIMILAR IN TRACKING
WEAK LOW WWD ACROSS TX/SRN OK THE NEXT FEW DAYS AND AS A RESULT
WILL CONTINUE WITH LOW POPS FOR SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS INTO EARLY NEXT WEEK. HOT TEMPERATURES
WITH LITTLE CHANCE FOR RAIN EXPECTED THROUGH THE REMAINDER OF THE
COMING WEEK AS UPPER RIDGE BEGINS TO BUILD BACK OVER THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  72  96  71  93 /  20  10  10  10
HOBART OK         71  99  70  95 /  10  10  10  10
WICHITA FALLS TX  72  97  71  95 /  10  20  20  20
GAGE OK           68  99  67  97 /  10  10   0  10
PONCA CITY OK     74  98  73  96 /  20  10  10  10
DURANT OK         71  90  70  92 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/02
Hazardous weather outlook, Jul 14, 10:55 AM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1155 AM CDT SAT JUL 14 2012

OKZ004>048-050>052-TXZ083>090-151000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1155 AM CDT SAT JUL 14 2012

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...MAINLY ALONG AND EAST OF INTERSTATE 35.

DISCUSSION...
DAYTIME HEATING COMBINED WITH COOLER TEMPERATURES IN THE MID AND
UPPER LEVELS OF THE ATMOSPHERE ASSOCIATED WITH AN UPPER LEVEL
TROUGH WILL ONCE AGAIN RESULT THUNDERSTORMS DEVELOPING THIS
AFTERNOON. HOWEVER...MOST OF THIS ACTIVITY WILL REMAIN ACROSS THE
EASTERN PORTION OF THE FORECAST AREA. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED...ALTHOUGH A FEW STORMS MAY PRODUCE WIND GUSTS
NEAR 40 TO 50 MPH AND LOCALIZED HEAVY RAINFALL.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY JUL 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORM OUTLOOK...
AT LEAST A LOW CHANCE OF STORMS WILL EXIST EACH THROUGH MONDAY
ACROSS SOUTHEAST OKLAHOMA. SEVERE STORMS ARE NOT EXPECTED.

OTHER HAZARDOUS WEATHER...
HOT TEMPERATURES CAN BE EXPECTED THROUGH AT LEAST EARLY NEXT WEEK.
FOLLOW HEAT SAFETY GUIDELINES IF PLANNING TO BE OUTDOORS TO PREVENT
HEAT RELATED ILLNESS OR INJURY.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY
5 AM CDT SUNDAY.

In the hours before

Special weather statement, Jul 14, 2:57 PM CST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
357 PM CDT SAT JUL 14 2012

OKZ043-048-142130-
ATOKA OK-COAL OK-
357 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ATOKA AND
EASTERN COAL COUNTIES UNTIL 430 PM CDT...

AT 352 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARDVILLE...
MOVING SOUTHWEST AT 20 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...STRINGTOWN...PHILLIPS...WARDVILLE...CHOCKIE AND
ATOKA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3436 9614 3464 9632 3469 9609 3468 9609
      3468 9605 3468 9599 3455 9590
TIME...MOT...LOC 2052Z 60DEG 16KT 3461 9601

CMS
Special weather statement, Jul 14, 3:21 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
421 PM CDT SAT JUL 14 2012

OKZ032-043-048-052-142200-
BRYAN OK-ATOKA OK-COAL OK-HUGHES OK-
421 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BRYAN...
SOUTHWESTERN ATOKA...COAL AND SOUTHERN HUGHES COUNTIES UNTIL 500
PM CDT...

AT 417 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM STUART TO LEHIGH TO LANE...MOVING SOUTHWEST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
ATOKA...COALGATE...CADDO...TUSHKA...LEHIGH...STUART...CANEY...
PHILLIPS...CENTRAHOMA...GERTY...OLNEY...LANE...BOGGY DEPOT STATE
PARK AND BENTLEY.

LAT...LON 3410 9626 3436 9636 3488 9638 3495 9609
      3468 9609 3467 9606 3449 9608 3430 9591
TIME...MOT...LOC 2117Z 67DEG 13KT 3487 9611 3447 9615 3434 9603

WR
Special weather statement, Jul 14, 3:41 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
441 PM CDT SAT JUL 14 2012

OKZ052-142230-
BRYAN OK-
441 PM CDT SAT JUL 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BRYAN COUNTY UNTIL 530
PM CDT...

AT 436 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOPER...
MOVING SOUTHWEST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
BENNINGTON.

LAT...LON 3384 9578 3386 9581 3384 9584 3389 9594
      3386 9594 3385 9598 3387 9600 3384 9601
      3386 9601 3386 9606 3396 9610 3413 9594
      3395 9594 3387 9584 3387 9576 3385 9576
TIME...MOT...LOC 2136Z 39DEG 8KT 3403 9574

WR

The radar

The Norman radar (KTLX), 143 km away, was scanning. The volume nearest the first event began at 21:51 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Atoka

When
July 14, 3:50 PM CST
Where
Atoka County, Boggy Depot State Park
Measured
1 in hail
Reported by
Park/Forest Service
Coordinates
34.320, -96.310

Thunderstorm Wind, Cleveland

When
July 14, 4:57 PM CST
Where
Cleveland County, Slaughterville
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.090, -97.330

The wind gust blew over a sycamore tree of 2 feet in diameter. No other damage was reported.

Hail, Stephens

When
July 14, 6:35 PM CST
Where
Stephens County, 0.69 mi S of Marlow
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.640, -97.960

Hail, Stephens

When
July 14, 6:40 PM CST
Where
Stephens County, 2.92 mi WSW of Marlow
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
34.640, -98.010

No damage was reported.

Thunderstorm Wind, Stephens

When
July 14, 6:40 PM CST
Where
Stephens County, 0.69 mi S of Marlow
Measured
65 kt (75 mph) estimated gust
Property damage
$200,000
Reported by
Law Enforcement
Coordinates
34.640, -97.960

Widespread wind damage was reported in Marlow. Numerous trees were blown down with power lines and poles downed. Hail up to the size of tennis balls combined with the winds also damaged roofs and took out windows of homes. Wind gusts were estimated to be greater than 70 mph. Monetary damage estimated.

Hail, Stephens

When
July 14, 7:02 PM CST
Where
Stephens County, 6.5 mi NNW of Empire City
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.500, -98.100

Thunderstorm Wind, Stephens

When
July 14, 7:02 PM CST
Where
Stephens County, 6.5 mi NNW of Empire City
Measured
50 kt (58 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.500, -98.100

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386239, 386243, 386240, 386241, 386244, 386242, 386245.